Avascular Necrosis AVN from cancer treatment
AVN from cancer treatment in the long bones

MRI scan clearly displaying an unusual case of avascular necrosis AVN in the long bones.

AVN can be a side effect of the treatment of cancer. The main risk factors for developing it as a result of treatment include:

  • Corticosteroids such as dexamethasone or prednisolone (these remain the leading cause of Avascular Necrosis).
  • Bisphosphonates.
  • Certain types of chemotherapy.
  • Radiotherapy to weight-bearing joints and Total Body Radiation.
  • Bone Marrow or Stem Cell Transplantation.
  • Patients who are being treated for acute myeloid leukaemia, acute lymphoblastic leukaemia, lymphomas, testicular cancer, ovarian cancer, breast cancer, and multiple myeloma all have an increased risk of developing AVN regardless of the treatment they receive.
  • Being older than 10 years old whilst receiving treatment.

The period of time from treatment to onset of Avascular Necrosis can vary greatly. Although it is usually diagnosed whilst undergoing cancer treatment, it can sometimes be diagnosed many years later when the symptoms become apparent.
It is important to remember that although it can be an unwanted side effect of treatment, it is very important not to discontinue any medication or reduce the dosage without the instruction of your medical team as the medicines that can cause AVN is also very effective at treating cancer.